Virginia, 2003

Tornadoes and Flash Flooding in Virginia, July 10, 2003

July 10, 2003 · NWS LWX · 24 events in 10 counties and zones

Thunderstorms with high winds, very frequent lightning, hail, heavy downpours, and isolated tornadoes moved through Northeast Virginia during the evening of the 10th. In Orange County, small stream flooding was reported along routes 614, 601, and 608 in the northeast portion of the county near Lake of the Woods.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, very frequent lightning, hail, heavy downpours, and isolated tornadoes moved through Northeast Virginia during the evening of the 10th. In Orange County, small stream flooding was reported along routes 614, 601, and 608 in the northeast portion of the county near Lake of the Woods. In Culpeper County, an F0 tornado touched down near Riva. The tornado pushed northeast and left an intermittent path of tree damage until it lifted near Route 229 about 3 miles north of Culpeper. The tornado was on the ground for 7 miles and was estimated to be about 40 yards wide. The storm also produced a funnel cloud as it passed near the Culpeper Regional Airport just north of Elkwood. Up to 3 inches of rain caused minor flooding across a portion of the county. In Fauquier County, penny sized hail fell in Warrenton. A tree was downed onto Route 603 east of Warrenton. Roads were flooded and a few were washed out in Remington and Bealeton. In Prince William County, trees were downed and nickel sized hail fell in Manassas. Pea sized hail fell in Manassas Park. In Fairfax County, up to 2.5 inches of rainfall caused secondary roads to flood. Small hail fell in Falls Church and McLean. Trees and power lines were downed between Annandale and Springfield, including one tree which fell onto Hooes Road. A few trees were downed onto Compton Road in Centreville. In Arlington County, a few trees were downed in North Arlington. In Stafford County, an F0 tornado touched down about 5 miles southeast of Falmouth near Route 3. The tornado moved northeast and damaged trees until it lifted near Route 218 on the King George County line. The tornado was about 50 yards wide and was on the ground for 5 miles. In Falmouth, lightning struck a car on Butler Road. Two people inside the vehicle were unharmed. A portion of southbound interstate 95 was flooded by heavy downpours. High water was also reported on Harrell Road, at the intersection of Deacon and Synan roads, and on Route 218 near White Oak. In Spotsylvania County, trees were downed in Chancellorsville. In Fourmile Fork, lightning downed a power pole onto a car lot. One car was set on fire. In addition, a townhouse at the intersection of Fall Hill Avenue and River Road was set ablaze by lightning. In Fredericksburg, an apartment building was struck by lightning. Also, two homes in Normandy Village on Woodford Street caught fire after being hit by lightning. Lightning also damaged asphalt on William Street at Sunken Road. Cowan Boulevard was closed by flooding. In King George County, two tornado tracks were found. The first tornado, and F1, touched down near Route 600 where it crosses the Stafford County line. It stayed on the ground until it hit Fairview Beach, 4 miles to the east. Trees were downed during the rural portion of its track. However, moderate damage was done in Fairview Beach when the twister downed large trees onto 7 trailer homes and 2 houses. Six structures were condemned. The hardest hit areas included Botts Lane in the Fairview Beach Trailer Park and First Street. A second tornado touched down briefly near Hampstead. The weak F0 twister stayed on the ground only 1/10 of a mile. It downed a few trees along its short 50 yard wide path. In addition, high winds from the thunderstorm downed trees and power lines between Arnolds Corner and King George. The dispatch center in King George was also hit by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003

.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.

ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.

CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.

HTS

XTND...FRI NGT-THU...

SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?

ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.

TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.

WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.

WOODY

.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 1:22 PM EST, 4 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Special weather statement, Jul 10, 12:09 PM EST, 5 hours 42 minutes before
VAZ021-025-026-029-036>040-050-051-WVZ054-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT THU JUL 10 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ABW
Local storm report, Jul 10, 12:58 PM EST, 4 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    2N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES AND POWERLINES DOWN
                                          BY STRONG WINDS. 911
                                          CENTER REPORT.

0155 PM    SUMMIT POINT              WV   WIND DAMAGE
07/09/03   JEFFERSON                      NUMEROUS TREES DOWN NEAR
                                          SUMMIT POINT. SPOTTER
                                          REPORT.

0220 PM    ROUND HILL                VA   TORNADO
07/09/03   LOUDOUN                        NWS SURVEY TEAM CONFIRMED
                                          A TORNADO TOUCHDOWN IN
                                          THE TOWN OF ROUND HILL.
                                          THE DAMAGE HAS BEEN RATED
                                          F1 ON THE FUJITA SCALE.
                                          MOST OF THE DAMAGE WAS TO
                                          TREES...HOWEVER SOME
                                          STRUCTURAL DAMAGE WAS
                                          OBSERVED. THE TORNADO
                                          CONTINUED TO THE
                                          SOUTHEAST WITH A PATH
                                          LENGTH OF 10 MILES.
                                          EXTENSIVE DAMAGE TO TREES
                                          WAS OBSERVED SOUTH OF THE
                                          VILLAGE OF LINCOLN. THE
                                          TORNADO LIFTED JUST WEST
                                          OF ROUTE 15 A FEW MILES
                                          SOUTH OF LEESBURG.

0220 PM    3E BERRYVILLE             VA   WIND DAMAGE
07/09/03   CLARKE                         TREES DOWN ON ROUTE 606
                                          AND 340.

0250 PM    BROADWAY                  VA   WIND DAMAGE
07/09/03   ROCKINGHAM                     TREE DOWN. EOC REPORT.

0300 PM    PURCELLVILLE              VA   1.00 IN HAIL
07/09/03   LOUDOUN                        PUBLIC REPORT

0300 PM    COUNTY WIDE               VA   WIND DAMAGE
07/09/03   AUGUSTA                        NUMEROUS TREES DOWN. EOC
                                          REPORT.

0300 PM    EDINBURG                  VA   WIND DAMAGE
07/09/03   SHENANDOAH                     TREES AND POWER LINES
                                          DOWNED IN EDINBURG. EOC
                                          REPORT.

0315 PM    5N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES DOWNED. VDOT
                                          REPORT.

0340 PM    WINTERGREEN               VA   WIND DAMAGE
07/09/03   NELSON                         A FEW TREES DOWN IN THE
                                          NORTHERN END OF THE
                                          COUNTY. EOC REPORT.

0345 PM    AFTON MOUNTAIN            VA   WIND DAMAGE
07/09/03   ALBEMARLE                      TREE DOWN NEAR AFTON. EOC
                                          REPORT.

0400 PM    ROUND HILL                VA   WIND DAMAGE
07/09/03   LOUDOUN                        SEVERAL TREES DOWN IN THE
                                          PURCELLVILLE AND ROUND
                                          HILL AREAS. EOC REPORT.

0406 PM    DELAPLANE                 VA   WIND DAMAGE
07/09/03   FAUQUIER                       TREE DOWN ON A ROAD. EOC
                                          REPORT.

0420 PM    HAYMARKET                 VA   WIND DAMAGE
07/09/03   PRINCE WILLIAM                 TREES AND WIRES DOWN NEAR
                                          HAYMARKET. EOC REPORT.

0435 PM    MANASSAS                  VA   WIND DAMAGE
07/09/03   MANASSAS                       TREE DOWN IN MANASSAS.
                                          SPOTTER REPORT.

0455 PM    COUNTY WIDE               VA   WIND DAMAGE
07/09/03   ARLINGTON                      MANY TREES DOWNED. EOC
                                          REPORT.

0500 PM    2N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        TREES AND WIRES DOWNED
                                          WITH ROOF DAMAGE IN
                                          FRANKLIN FARMS. EOC
                                          REPORT.

0502 PM    ALEXANDRIA                VA   65 MPH TSTM GUST
07/09/03   ALEXANDRIA                     63 MPH WIND GUST MEASURED
                                          AT NVCC ALEXANDRIA
                                          CAMPUS.

0505 PM    WASHINGTON                DC   WIND DAMAGE
07/09/03   DISTRICT OF COLUMBIA           TREES DOWNED IN NORTHEAST
                                          AND NORTHWEST DC. EOC
                                          REPORT.

0505 PM    BETHESDA                  MD   WIND DAMAGE
07/09/03   MONTGOMERY                     WIND DAMAGE REPORTED IN
                                          BETHESDA AND WHEATON WITH
                                          TREES DOWN. MEDIA
                                          REPORT.

0524 PM    LANHAM-SEABROOK           MD   WIND DAMAGE
07/09/03   PRINCE GEORGES                 TREES AND WIRES DOWN NEAR
                                          LANHAM HILLS. EOC
                                          REPORT.
Local storm report, Jul 10, 1:27 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ASHBURN FARMS             VA   TORNADO
07/09/03   LOUDOUN                        A WEAK F0 TORNADO WAS
                                          DETERMINED TO HAVE
                                          TOUCHED DOWN BY A NWS
                                          SURVEY TEAM NEAR ASHBURN
                                          FARMS. THE TORNADO HAD A
                                          PATH WIDTH OF 75 YDS...A
                                          LENGTH OF 1/2 MILE...AND
                                          MAXIMUM WIND SPEEDS
                                          AROUND 70 MPH. A FEW
                                          TREES WERE SNAPPED OR
                                          UPROOTED...AND A PORTION
                                          OF A TREE FELL ONTO THE
                                          ROOF OF A HOUSE.

0315 PM    3N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        A FEW TREES WERE DOWNED
                                          IN THE FRANKLIN FARMS
                                          AREA. NWS SURVEY...
                                          DETERMINED THE DAMAGE WAS
                                          CAUSED BY STRAIGHT LINE
                                          WINDS.
Local storm report, Jul 10, 3:16 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SUMMIT POINT              WV   TORNADO
07/09/03   JEFFERSON                      SURVEYED BY NWS SURVEY
                                          TEAM. F0 ON THE FUJITA
                                          SCALE...70 MPH WIND
                                          MAX...75 YARDS AVERAGE
                                          WIDTH. THE TORNADO WAS ON
                                          THE GROUND FOR 4
                                          MILES...AND PRODUCED
                                          DAMAGE TO
                                          TREES...OUTBUILDINGS AND
                                          STRUCTURES.
Special weather statement, Jul 10, 4:44 PM EST, 1 hour 7 minutes before
VAZ039-051-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jul 10, 5:10 PM EST, 41 minutes before
VAZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...

AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.

RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 4 tornado, 4 lightning, 2 hail, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Tornado, Culpeper

When
July 10, 5:51 PM EST to 6:09 PM EST
Where
Culpeper County, Reva
Rating
F0
Path length
7 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
38.500, -78.133

A tornado touched down in Reva and left intermittent tree damage until it lifted just north of Culpeper.

Flash Flood, Orange

When
July 10, 6:00 PM EST to 7:00 PM EST
Where
Orange County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Routes 614, 601, and 608 were flooded by small streams near Lake of the Woods.

Heavy Rain, Culpeper

When
July 10, 6:00 PM EST to 7:00 PM EST
Where
Culpeper County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Three inches of rain fell near Culpeper.

Lightning, Spotsylvania

When
July 10, 6:10 PM EST to 6:20 PM EST
Where
Spotsylvania County, Countywide
Reported by
NEWSPAPER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Lightning strikes started several fires and downed a power line.

Funnel Cloud, Culpeper

When
July 10, 6:20 PM EST
Where
Culpeper County, Elkwood
Reported by
LAW ENFORCEMENT
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A sheriff saw a funnel cloud near the Culpeper Airport.

Thunderstorm Wind, Spotsylvania

When
July 10, 6:20 PM EST
Where
Spotsylvania County, Chancellorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.300, -77.633

Trees were downed.

Lightning, Fredericksburg (C)

When
July 10, 6:30 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Reported by
NEWSPAPER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

A lightning strike damaged a road and two homes.

Flash Flood, Fredericksburg (C)

When
July 10, 6:30 PM EST to 7:30 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Reported by
NEWSPAPER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

Cowan Boulevard was closed by flooding.

Lightning, Stafford

When
July 10, 6:35 PM EST
Where
Stafford County, Falmouth
Reported by
NEWSPAPER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

A car was struck by lightning on Butler Road. The two occupants were unharmed.

Tornado, Stafford

When
July 10, 6:42 PM EST to 6:55 PM EST
Where
Stafford County, 3 mi SW of White Oak
Rating
F0
Path length
5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.267, -77.400

A weak tornado damaged trees between Route 3 and the King George County line.

Flash Flood, Stafford

When
July 10, 7:00 PM EST to 8:00 PM EST
Where
Stafford County, Countywide
Reported by
NEWSPAPER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Several roads were flooded, including southbound Interstate 95.

Tornado, King George

When
July 10, 7:00 PM EST to 7:15 PM EST
Where
King George County, 4 mi W of Fairview Beach
Rating
F1
Path length
4 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.333, -77.317

A tornado downed trees onto 9 homes in Fairview Beach.

Flash Flood, Fauquier

When
July 10, 7:10 PM EST to 8:10 PM EST
Where
Fauquier County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Roads were flooded and some were washed out.

Thunderstorm Wind, King George

When
July 10, 7:15 PM EST
Where
King George County, 2 mi NE of King George
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.283, -77.133

Several trees were downed between Arnolds Corner and King George.

Lightning, King George

When
July 10, 7:15 PM EST
Where
King George County, King George
Reported by
NEWSPAPER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Lightning struck the dispatch center and knocked out equipment.

Tornado, King George

When
July 10, 7:30 PM EST
Where
King George County, 2 mi W of Berthaville
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
38.333, -77.150

A weak tornado briefly touched down near Hampstead.

Hail, Fauquier

When
July 10, 7:45 PM EST
Where
Fauquier County, Warrenton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.783

Nickel sized hail fell.

Hail, Manassas (C)

When
July 10, 8:45 PM EST
Where
Manassas (C) County, Manassas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.483

Nickel sized hail fell.

Thunderstorm Wind, Manassas (C)

When
July 10, 8:45 PM EST
Where
Manassas (C) County, Manassas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.483

Trees were downed.

Thunderstorm Wind, Fairfax

When
July 10, 8:55 PM EST
Where
Fairfax County, Centreville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.833, -77.417

A few trees were downed across Compton Road.

Thunderstorm Wind, Fairfax

When
July 10, 9:15 PM EST
Where
Fairfax County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.783, -77.183

Trees and power lines were downed between Springfield and Annandale.

Thunderstorm Wind, Fauquier

When
July 10, 9:15 PM EST
Where
Fauquier County, 6 mi E of Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
38.720, -77.667

A tree was downed across Route 603.

Flash Flood, Fairfax

When
July 10, 11:00 PM EST to 11:59 PM EST
Where
Fairfax County, Countywide
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Some secondary roads were closed by high water.

Thunderstorm Wind, Arlington

When
July 10, 11:30 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.883, -77.133

A few trees were downed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368404, 5368405, 5368407, 5368409, 5368406, 5368408, 5368410, 5368411, 5368412, 5368413, 5368414, 5368415, 5368416, 5368417, 5368418, 5368419, 5368479, 5368480, 5368481, 5368482, 5368483, 5368484, 5368485, 5368486.